Advertisement

Bulletin géodésique

, Volume 63, Issue 1, pp 57–67 | Cite as

On the non-linear geodetic boundary value problem for a fixed boundary surface

Article

Summary

The fixed gravimetric boundary value problem of Physical Geodesy is a nonlinear, oblique derivative problem. Expanding the non-linear boundary condition into a Taylor series—based upon some reference potential field approximating the geopotential—it is shown that the numerical convergence of this series is very rapid; only the quadratic term may have some practical impact on the solution. The secondorder solution term can be described by a spherical integral formula involving the deflections of the vertical with respect to the reference field. The influence of nonlinear terms on the figure of the level surfaces (e.g. the geoid) is roughly estimated to have an order of magnitude of some few centimetres, based upon a Somigliana-Pizzetti reference field; if on the other hand some high-degree geopotential model is used as reference then the effects by non-linearity are negligible from a practical point of view.

Keywords

Gravity Field Normal Gravity Spherical Approximation Physical Geodesy Geodetic Boundary 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. G.E. BACKUS: Application of a non-linear boundary-value problem for Laplace's equation to gravity and magnetic intensity surveys.Quart. Journ. Mech. and Applied Math., Vol. XXI, pt. 2 (1968), pp. 195–221.CrossRefGoogle Scholar
  2. A. BJERHAMMAR and L. SVENSSON. On the geodetic boundary value problem for a fixed boundary surface—a satellite approach.Bulletin Géodésique 57 (1983), pp. 382–393.CrossRefGoogle Scholar
  3. W. BOSCH: Untersuchungen zu schiefachsigen und gemischten Randwertaufgaben der Geodäsie. Rep. No. 258, Series C, Deutsche Geodätische Kommission, Bay. Akademie der Wissenschaften, München 1979.Google Scholar
  4. V.V. BROVAR. On possible improvement of accuracy of gravimetric methods in Geodesy.Astronomičeskij žurnal, Moscow 1971, 48, No. 6, pp. 1327–1332 (in Russian).Google Scholar
  5. G. GIRAUD Equations à intégrales principales. Etude suivie d'une application.Annales Scientifiques de l'Ecole Normale Supérieure 51 (1934), pp. 251–372.Google Scholar
  6. E.W. GRAFAREND: The geoid and the gravimetric boundary value problem. Paper IUGG General Assembly, Vancouver 1987, IAG Symposium GSb “Advances in gravity field modelling”.Google Scholar
  7. E.W. GRAFAREND, B. HECK and E.H. KNICKMEYER: The free versus fixed geodetic boundary value problem for different combinations of geodetic observables.Bulletin Géodésique 59 (1985), pp. 11–32.CrossRefGoogle Scholar
  8. E.W. GRAFAREND and B. SCHAFFRIN. The overdetermined geodetic boundary value problem. Proceedings Int. Symposium “Figure and dynamics of the earth, moon and planets”, ed. P. Holota, Prague 1987.Google Scholar
  9. E. GROTEN. On the determination and applications of gravity gradients in geodetic systems.Bolletino di Geodesia e Scienze Affini 34 (1975), pp. 357–395.Google Scholar
  10. E. GROTEN: Local and global gravity field representation.Reviews of Geophysics and Space Physics 19 (1981), pp. 407–414.CrossRefGoogle Scholar
  11. B. HECK: On various formulations of the geodetic boundary value problem using the vertical gradient of gravity. Proceedings, Int. Symposium “Figure of the earth, the moon and other plantes”, ed. P. Holota, Prague 1983, pp. 153–175.Google Scholar
  12. B. HECK: The non-linear geodetic boundary value problem in quadratic approximation.Manuscripta geodaetica 13 (1988), pp. 337–348.Google Scholar
  13. M. HOTINE:Mathematical Geodesy. ESSA Monograph 2, US Dept. of Commerce, Washington 1969.Google Scholar
  14. K.R. KOCH: Die geodätische Randwertaufgabe bei bekannter Erdoberfläche.Zeitschrift für Vermessungswesen 96 (1971), pp. 218–224.Google Scholar
  15. K.R. KOCH and A.J. POPE: Uniqueness and existence for the geodetic boundary value problem using the known surface of the earth.Bulletin Géodésique 46 (1972), pp. 467–476.CrossRefGoogle Scholar
  16. S.G. MIKHLIN:Multidimensional singular integrals and integral equations. Pergamon Press, Oxford 1965.Google Scholar
  17. C. MIRANDA.Partial differential equations of elliptic type. Springer-Verlag, Berlin/Heidelberg/New York, 2nd edition 1970.Google Scholar
  18. F. NEUMANN:Vorlesungen über die Theorie des Potentials und der Kugelfunktionen. Leipzig 1877.Google Scholar
  19. L.P. PELLINEN, Y.M. NEYMAN and V.A. BYVSHEV On functional properties of the basic operators of physical geodesy. In: K.P. Schwarz and G. Lachapelle (eds.),Geodesy in transition. Publ. 60002, The University of Calgary, Canada 1983, pp. 43–69.Google Scholar
  20. R.H. RAPP and J.Y. CRUZ. Spherical harmonic expansions of the earth's gravitational potential to degree 360 using 30′ mean anomalies. Rep. No. 376, Dept. Geod. Science and Surveying, The Ohio State Univ., Columbus 1986.Google Scholar
  21. F. SANSÒ: Talk on the theoretical foundations of Physical Geodesy. Contributions to Geodetic Theory and Methodology, XIX. IUGG General Assembly, IAG Section IV, Vancouver 1987. The University of Calgary, Publ. 60006, pp. 5–27.Google Scholar
  22. R.T. SEELEY: Regularization of singular integral operators on compact manifolds.Am. J. Math. 83 (1961a), pp. 265–275.CrossRefGoogle Scholar
  23. R.T. SEELEY: On boundary value problems for Laplace's equation.Am. J. Math. 83 (1961b), pp. 698–708.CrossRefGoogle Scholar
  24. B. STOCK: A Molodenskii-type solution of the geodetic boundary value problem using the known surface of the earth.Manuscripta geodaetica 8 (1983), pp. 273–288.Google Scholar
  25. B. STOCK: Über die Anwendung der Randelementmenthode zur Lösung des linearen Molodenskiischen und verallgerneinerten Neumannschen Geodätischen Randwertproblems. Rep. No. 312, Series C, Deutsche Geodätische Kommission, Bay. Akademie der Wissenschaften, München 1985.Google Scholar
  26. C.C. TSCHERNING and R.H. RAPP: Closed covariance expressions for gravity anomalies, geoid undulations, and deflections of the vertical implied by anomaly degree variance models. Rep. No. 208, Dept. Geod. Science and Surveying, The Ohio State Univ., Columbus 1974.Google Scholar

Copyright information

© Bureau Central de L’Association Internationale de Géodésie 1989

Authors and Affiliations

  • B. Heck
    • 1
  1. 1.Dept. of Geodetic ScienceUniversity of StuttgartStuttgart 1F.R.G.

Personalised recommendations